RN

Cardiovascular Alert for Azithromycin

By Darrell Hulisz, RPh, PharmD

Cardiovascular Alert for AzithromycinA recent safety alert was issued by the Food and Drug Administration (FDA) regarding azithromycin and the risk of potentially fatal heart rhythms (FDA, 2013). This drug safety communication resulted from a May 2012 New England Journal of Medicine (NEJM) article entitled “Azithromycin and the Risk of Cardiovascular Death" (Ray et al., 2012).

A cohort of Tennessee Medicaid patients age 20-74 years were reviewed in order to determine the risk of cardiovascular death with azithromycin compared to no antibiotic, amoxicillin, ciprofloxacin or levofloxacin during five days of therapy. Results showed an increased risk of cardiovascular death in patients taking azithromycin compared to patients not taking any antibiotics (hazard ratio (HR): 2.88, 95% confidence interval (CI) 1.79-4.63, P<0.001). Relative to amoxicillin, azithromycin resulted in an increased risk of cardiovascular death (HR: 2.49, 95% CI 1.38-4.50, P=0.002).

The same increased risk of cardiovascular death was true when azithromycin was compared to ciprofloxacin (HR: 3.49, 95% CI 1.32-9.26, P=0.01). However, cardiovascular mortality did not differ between azithromycin and levofloxacin (HR: 1.27, 95% CI 0.61-1.85, P=0.82).

Azithromycin can prolong the QT interval, predisposing patients to a potentially fatal heart rhythm, torsades de pointes (FDA, 2013). Known risk factors for increased cardiovascular death include existing QT interval prolongation, hypokalemia, hypomagnesemia, bradycardia and use of antiarrhythmics, especially those that further prolong the QT interval.

The risk of QT interval prolongation and torsades de pointes should be weighed by every health care professional when choosing antibiotic regimens for patients, and each patient’s pre-existing cardiovascular risk should be taken into consideration.


References:

FDA. (2013). Azithromycin (Zithromax or Zmax): drug safety communication – risk of potentially fatal heart rhythms. FDA MedWatch online. Retrieved from http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm343350.htm

Ray, W., Murray, K., Hall, K., Arbogast, P. Stein, C. (2012). Azithromycin and the risk of cardiovascular death. New England Journal of Medicine (NEJM), 366, P. 1881-1890.

© 2013. AMN Healthcare, Inc. All Rights Reserved.

Biography: Darrell Hulisz, currently practices as a clinical pharmacist with University Hospitals of Cleveland, Family Medicine Residency Program, where he works in consultation with family physicians, both on inpatient and outpatient services. He is a webinar speaker at RxSchool.com, where he presents live courses and contributes to the site’s CE curriculum.